Missouri, 2008

Flash Flood in Missouri, June 24, 2008

June 24, 2008 · NWS LSX · 1 event in 1 county or zone

The Elm Point Levee broke on the Mississippi River in northern St. Charles county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The Elm Point Levee broke on the Mississippi River in northern St. Charles county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 24, 3:34 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 24, 3:34 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
434 AM CDT TUE JUN 24 2008

.DISCUSSION...
/324 AM CDT TUE JUN 24 2008/
PRIMARY FORECAST CHALLENGE OVER THE NEXT FEW DAYS WILL BE TRYING
TO NAIL DOWN PRECIPITATION CHANCES AS PATTERN SHIFTS TO MORE
SUMMER-LIKE QUASI-ZONAL FLOW FROM THE NORTHWEST FLOW PATTERN WEVE
BEEN EXPERIENCING FOR THE PAST SEVERAL DAYS. ONGOING CONVECTION
OVER NEBRASKA AND NORTHEAST KANSAS IS DEVELOPING AN MCV WHICH
SHOULD DRIFT ACROSS SOUTHERN IA/NORTHERN MO TODAY. AT THE
SURFACE...A WARM FRONT CURRENTLY DRAPED ACROSS SOUTHWEST MISSOURI
WILL LIFT NORTHEAST TODAY BRINGING MORE HUMIDITY BACK TO THE MID-
MISSISSIPPI VALLEY.  OPERATIONAL MODELS ARE HINTING AT SCATTERED
PRECIP ACROSS NORTHERN PORTIONS OF THE BI-STATE REGION THIS
AFTERNOON ASSOCIATED WITH THE MCV...AND NAM IS DEVELOPING SOME
DECENT MUCAPE IN THE VICINITY OF THE WARM FRONT WHICH WILL BE
LIFTING ACROSS THE AREA TODAY. NSSL AND SPC 4KM WRF MODELS ALSO
BREAK PRECIP OUT OVER NORTHEAST MISSOURI THIS AFTERNOON AND MOVE
IT SOUTHEAST ALONG AND EAST OF THE MISSISSIPPI RIVER THROUGH LATE
AFTERNOON AND EARLY EVENING. ITS UNCLEAR AS TO WHETHER THIS IS AN
EXTENSION OF THE NOCTURNAL CONVECTION WHICH IS ONGOING OVER
WESTERN MISSOURI AT THIS TIME...OR IF ITS ASSOCIATED MORE WITH
THE APPROACHING MCV AND SURFACE BOUNDARY. REGARDLESS...HAVE
DECIDED TO KEEP MID-HIGH CHANCE POPS GOING ACROSS NORTHERN
PORTIONS OF THE CWFA TODAY...FADING DOWN TO LOW CHANCE ACROSS THE
EASTERN OZARKS.

HAVE KEPT 30-40 POPS ACROSS NORTHERN SECTIONS OF THE CWFA THROUGH
THE REST OF THE WEEK WHICH LOOKS TO STAY CLOSER TO GREATER
BAROCLINICITY/MOISTURE CONVERGENCE ASSOCIATED WITH THE LOW LEVEL JET AT
NIGHT...AND ALSO CLOSER TO THE SURFACE FRONT WHICH BECOMES QUASI-
STATIONARY SOMEWHERE OVER SOUTHERN MINNESOTA OR IOWA DUE TO
NOCTURNAL CONVECTION. CLOUDS/PRECIP SHOULD KEEP TEMPERATURES UP
THERE SOMEWHAT SUPPRESSED AS WELL...WHILE THE REST OF THE AREA
WARMS UP INTO THE 90S BY TOMORROW. HUMIDITY WILL ALSO INCREASE
THROUGH THE END OF THE WEEK AS SOUTHERLY FLOW BRINGS RELATIVELY
MOIST AIR BACK INTO THE MID-MISSISSIPPI VALLEY FROM THE SOUTHERN
PLAINS. THIS HEAT AND HUMIDITY WILL STICK WITH US AT LEAST UNTIL
NEXT WEEKEND WHEN THE GFS IS ADVERTISING A COLD FRONTAL PASSAGE
WHICH SHOULD BRING THE AREA COOLER TEMPS BACK IN THE 80S AND LOWER
HUMIDITY.

CARNEY

&&

.AVIATION...
/1014 PM CDT MON JUN 23 2008/
FOR THE 06Z TAFS...HI LVL CLOUDINESS WILL CONT TO STREAM E-SEWD
THRU THE CWA LT TGT. SWLY LLJ WILL BRING INCRSG LOW LVL WAA AND
MOISTURE INTO WRN MO LT TGT. ELEVATED CONVECTION WILL LIKELY MOVE
INTO NWRN MO LT TGT AND MAY EVENTUALLY APPROACH COU DURING THE
EARLY MRNG HRS. WILL PROBABLY INCLUDE VCTS IN COU AT OR SHORTLY
AFTER 12Z TUE ALONG WITH A MID LVL CLOUD CEILING. SFC WNDS WILL
BCM SELY ON TUE AS THE SFC RDG CURRENTLY EXTDG FM WI S THRU IL
PUSHES WELL E OF THE CWA. WILL INCLUDE A PROB30 GRP OF TSRA IN COU
DURING THE LT MRNG AND EARLY AFTN HRS AND IN UIN...STL AND SUS
DURING THE AFTN HRS AS A WRMFNT APPROACHES FM THE SW AND AS LOW
LVL MOISTURE AND INSTABILITY CONTS TO INCRS FM W-SW TO E-NE THRU
THE DAY. SCT DIURNAL CUMULUS CLOUDS SHOULD DVLP BY LT TUE MRNG
WITH A MID LVL CLOUD CEILING.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR LINCOLN.

IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 23, 8:43 PM CST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
943 PM CDT MON JUN 23 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
943 PM CDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS CENTRAL MISSOURI AROUND
SUNRISE.

MODERATE TO MAJOR RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA ON
TUESDAY AND TUESDAY NIGHT. SOME OF THE THUNDERSTORMS COULD BE
STRONG AND CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE NORTH OF INTERSTATE 70
WEDNESDAY THROUGH FRIDAY BEFORE EXPANDING TO THE ENTIRE AREA
FRIDAY NIGHT. THE CHANCE FOR THUNDERSTORMS WILL THEN LINGER OVER
AREAS SOUTH OF INTERSTATE 70 ON SATURDAY.

MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, St. Charles

When
June 24, 4:49 AM CST to 11:00 AM CST
Where
St. Charles County, 2.79 mi S of Kampville to 1.56 mi SSW of Kampville
Cause
Dam / Levee Break
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
38.810, -90.557

The Elm Point Levee failed causing flood waters to pour into a portion of far northern St. Charles county. The area affected was from just north of Highway 370 to Huster Road on the east to Elm Point Road on the south and Truman Boulevard on the west. The St. Louis Youth Association's 18 soccer fields were flooded and about 500 acres of farmland were affected. A couple of businesses were flooded as well. Highway 370 was closed for a brief time as there were hundreds of deer and other wildlife crossing the highway to higher ground and they were causing a major hazard to traffic in the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123456.